Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1997, 8:42 PM CDT for Meade County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1997, 8:42 PM CDT (01:42 UTC)
- Expired
- Jun 29, 1997, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:53 PM CDT | Hail 0.75 | Meade, KS | |
| Jun 29, 9:18 PM CDT | Hail 1 | Meade, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2722 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS1 KDDC 300143 RRA SVRDDC KSC119-300215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 842 PM CDT SUN JUN 29 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 915 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN MEADE COUNTY COUNTY * AT 840 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF PLAINS OR IN THE VICINITY OF MEADE STATE PARK MOVING EAST AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. SEARCY/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:00 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 29, 4:00 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT SUN JUN 29 1997 BUSY DAY. ...SHORT TERM... MAIN QSTN CHC FOR TSTMS AND SVR THIS EVE. SOME CAA INDICATED ON MRNG H5 ANAL WHILE H7 WAA ALSO CONTS. CNVCTN FIRING IN SE COLO WHERE INSTBLTY IS MAINLY ELEVATED AND THIS IS MOVG E INTO SWKS. TO GET SVR OTR THAN DWNDRAFT FROM HI BASED STORMS...WL HV TO HOOK UP WITH LLJ GRADUALLY BEGINING TO REDEVELOP IN MY CNTRL AND ERN ZNS AS GDA PRFLR NOT CONDUCIVE TO GOOD TURNING. GD JET IN UPR LVLS THO SO PLENTY OF EXHAUST ALOFT. IN SPITE OF RATHER DEEP COOL AIR OVR SWKS LEFT FM MRNG MCS OUTFLOW...SFC BASED LIS ALRDY AT ARND -10 AND WITH ELEVATED CAPES AT ARND 2000 J/KG WL NEED MNTN OF SVR. BRIEF COORD W/ SPC AGREES WL HV TO WAIT IT OUT. IN ANY CASE...FIRST STORM OR TWO THRU CAP WL GOBBLE UP THE HI THETAE AIR SO LIKELY ISOLD SUPERCELLS THUS WL KEEP POPS SML AND MAINLY IN THE EVE. FWC TEMPS LK ABOUT RIGHT AND WL GENERALLY USE. ...LONG TERM... PBLM IN LTR PDS WL BE TEMPS. GOING CNVCTN SHD BE LAST FOR A COUPLE DAYS AS MONSTER CAP SETS IN. ALL MDLS AGREE ON UPSTRM SYS DVLPG LOW OVR NRN PLNS MON NGT INTO TUE SO DRY TROUGH IN WRN HI PLNS TO BECOME DOMINATE FEATURE. GIVEN THE MIX OF LEE TROF/DWNSLP AND EARLY JULY WL STICK FAIRLY CLOSE TO FWC TEMPS IN LTR PDS THO HV TWEEKED THEM DOWN JUST A MITE FOR AMNT OF MSTR THAT WL BE IN BNDRY LYR AT LEAST FOR THE FIRST DAY ON MONDAY. BLV ALL MDLS A LTL SLOW WITH POLAR FNT DIVING ACRS RGN ON TUES AND WL BRING IT THRU A LTL FASTER. AT ANY RATE...TUES SHD BE WINDY AND HOT...THEN COOLING WHEN FNT PASSES. WITH GENERALLY DRY FLOW ALONG AND WEST OF DRY TROUGH WL NOT GO FOR ANY POPS IN LTR PDS. DDC 068/095 067/099 062 300 GCK 065/097 064/099 060 300 EHA 064/098 062/100 061 300 LBL 066/098 065/100 062 300 HYS 068/097 071/096 061 300 P28 070/098 074/102 064 200 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.